Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Norman, OK

March 2, 1997Choctaw County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 2, 1997, 1:05 PM CST for Choctaw County, Oklahoma. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 2, 1997, 1:05 PM CST (19:05 UTC)
Expired
Mar 2, 1997, 1:35 PM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties

County Choctaw County, OK

What was reported inside it

TimeReportWhereRemark
Mar 2, 1:25 PM CSTHail 1Frogville, OK
Mar 2, 1:30 PM CSTHail 1Frogville, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 021903 RRA
SVROKC
OKC023-021935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CST SUN MAR 02 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 135 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     CHOCTAW

INCLUDING THE FOLLOWING LOCATIONS
     FORT TOWSON...HUGO AND SOPER

AT 105 PM CST DOPPLER RADAR INDICATED A SEVERE STORM CENTERED 12 MILES
SOUTH OF HUGO. THE STORM WAS MOVING NORTH AT NEARLY 50 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS TO 65 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELBTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 10:30 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 2, 10:30 AM CST, 2 hours 35 minutes before
FPUS3 KOKC 021628
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST SUN MAR 2 1997

LATEST WATER VAPOR IMAGERY INDICATES UPR LOW BETWEEN GRK AND BSM...WITH
UPR TROF EXTENDING NORTH FROM LOW TO SOUTH CENTRAL OK. SCT -SHRA
CONTINUES ACRS SRN 1/3 OF FA. EXPECT PRECIP TO SLOWLY DECREASE ACROSS
SOUTHWEST AND SOUTH CENTRAL ZNS THIS AFTN...AS UPR SYSTEM MOVES EAST. WL
MAKE COSMETIC CHANGES AS NEEDED.

.OKC...
OK...NONE.
TX...NONE.

CB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:15 PM CSTTornado WarningOUNChoctaw, Pushmataha45 min
Mar 2, 1:58 PM CSTSevere Thunderstorm WarningOUNPushmataha32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.